A 36 year-old African-American female with Human Immunodeficiency Virus/Acquired Immunodeficiency Syndrome (HIV/AIDS) was admitted to a community hospital with hypercalcemia and acute kidney injury (AKI). She recently was diagnosed with HIV/AIDs with diffuse lymphadenopathy. An abdominal lymph node biopsy showed Mycobacterium avium complex (MAC). She was started on highly active anti-retroviral therapy (HAART) and prophylaxis with Sulfamethoxazole-Trimethoprim and Azithromycin. In clinic, the patient’s calcium level was 16.2 mg/dL, and her creatinine was 4.20 mg/dL. She was admitted to the hospital the same day and found to have a CD4 T-cell count of 45 and an HIV RNA viral load of 42 copies/mL. The patient’s HAART was stopped secondary to AKI. After a thorough evaluation, she was diagnosed with hypercalcemia caused by immune reconstitution inflammatory syndrome (IRIS) secondary to disseminated MAC. Her AKI was due to hypercalcemia. Her calcium level and kidney function substantially improved with intravenous fluids and Prednisone. She was discharged on Prednisone for her IRIS and hypercalcemia, Ethambutol and Rifabutin as therapy for her MAC, and Dapsone and Azithromycin for prophylaxis.
Immune reconstitution inflammatory syndrome (IRIS) is characterized by a worsening of pre-existing or sub-clinical infections caused by an excessive immune recovery and inflammatory reaction in a subset of HIV/AIDS patients who are receiving HAART. IRIS usually presents one of two main ways: “Paradoxical IRIS” is characterized by initiation of HAART during or after treatment of an infection, and “Unmasking IRIS” occurs when the infection was not diagnosed before starting HAART. IRIS is a clinical diagnosis without a laboratory test to diagnose or predict IRIS. Furthermore, other etiologies such as treatment failure, drug reactions, or alternative opportunistic infection must be excluded.
This patient had IRIS provoked by disseminated Mycobacterium avium complex. Symptoms of MAC-associated IRIS include fever, painful lymphadenitis, and lung disease. The pathogenesis is not fully understood, but in IRIS caused by mycobacteria there is a T-helper cell response with increased number of interferon-gamma-producing T-cells and Th1-cytokines that cause a granulomatous reaction. Increased macrophage 1-alpha-hydroxylase activity in these granulomas then leads to increased production of active 1,25-dihydroxy vitamin D3 that causes hypercalcemia.
Treatment depends on disease severity, but when the presentation is severe, systemic corticosteroids such as Prednisone are often used. HAART is usually continued but may be stopped in life-threatening situations.
IRIS can cause an apparent worsening of sub-clinical infections in HIV/AIDs patients who are receiving HAART, and it can sometimes lead to the rare complications of hypercalcemia and acute kidney injury. There is no consensus treatment, but corticosteroids are often used.
To cite this abstract:Curtiss, JS II . 36 YEAR OLD FEMALE WITH HYPERCALCEMIA SECONDARY TO IMMUNE RECONSTITUTION INFLAMMATORY SYNDROME. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 408. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/36-year-old-female-with-hypercalcemia-secondary-to-immune-reconstitution-inflammatory-syndrome/. Accessed November 22, 2019.